Vermont, 2022

Damaging Winds in Vermont, July 12, 2022

July 12, 2022 · NWS BTV · 13 events in 3 counties and zones

A strong mid-level disturbance moved into a moderately unstable airmass across VT during the afternoon of July 12th. Scattered showers and thunderstorms developed across the state with scattered damage in southern-eastern VT and some isolated damage near the Canadian border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$223,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong mid-level disturbance moved into a moderately unstable airmass across VT during the afternoon of July 12th. Scattered showers and thunderstorms developed across the state with scattered damage in southern-eastern VT and some isolated damage near the Canadian border. Some more organized wind damage occurred in the communities of Chester, Wood stock-Hartford and White River Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 12, 12:40 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 12, 12:40 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
140 PM EDT Tue Jul 12 2022

.SYNOPSIS...
Scattered rain showers will move through this morning, followed
by a break in precipitation midday. Some showers and
thunderstorms are expected this afternoon, especially over
Vermont. Some thunderstorms may be severe with gusty winds,
briefly heavy downpours, and frequent cloud-to-ground lightning.
Another round of afternoon showers is possible Wednesday, though
no severe weather is expected with this round. Generally quiet,
drier weather is expected for the remainder of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 129 PM EDT Tuesday...A Severe Thunderstorm Watch is in
effect through 7 PM EDT today. A few showers and thunderstorms
are shifting east into the region associated with a prefrontal
trough in western Clinton and Essex County, New York. Additional
showers and storms are developing along the actual cold front
near the St. Lawrence River. Despite strong synoptic scale
forcing, sufficient shear and instability are present to produce
isolated to scattered strong to severe storms that will be
short-lived as a result of deep dry air. The primary threat is
expected to be wind, with some small hail also possible. In
fact, a spotter just called to report some pea size hail in
Olmstedville, New York. The forecast is in good shape. Previous
discussion below.

Attention turns to thunderstorm potential for the remainder of
the day once the initial line of showers pushes through. A look
at upstream satellite does indeed show a dry slot that may skim
our region (better chances of clearing well to our south) midday
today. The thunderstorm potential for this afternoon is very
conditional upon a certain degree of clearing after morning
showers/cloud cover. If we are able to clear out briefly, we
should be able to realize between 500 and 1500 J/kg CAPE with
dewpoints in the upper 60s and even approaching 70 in some
areas. Starting around midday, the frontal/moisture boundary
will begin to sink southeastward through our forecast area.
HiRes models continue to indicate some discrete cells forming
this afternoon as the front moves through. Overall a bit of a
messy event, typical of our area with not all factors lining up
perfectly. Still noting lack of any real low-level convergence
along the boundary today, with the primary wind shift not
occurring until well after the event winds down on Wednesday
morning. In addition, not in a very favorable zone of the upper-
level jet, so will be lacking deep lift. Deep layer shear is
strong over our forecast area today (0-6 km shear around 50
kts), but is mainly unidirectional with height. Overall taking
all ingredients into assessment, thinking we'll see some
relatively short-lived discrete multicells today capable of some
heavy downpours, gusty winds, and frequent cloud-to-ground
lightning. Lack of any real curvature in hodographs this
afternoon will make it hard to get rotating updrafts and longer-
lived storms, which will overall limit severe threat. Best
chances for storms will be in Vermont where the better potential
window for clearing exists. Thinking severe threat over
northern NY looks lower. This lines up well with the Storm
Prediction Center's Day 1 Convective Outlook, which features
much of Vermont in a Slight risk with a marginal or general
thunderstorm outline further west in NY.

Thunderstorm chances come to an end this evening, though some
showers may linger on into tonight. Lows will be relatively mild
as winds don't fully shift to the north until Wednesday morning.

Should see a nice start to the day Wednesday, but steepening
lapse rates resulting from mid-level cold air advection will
prompt the development of some widely scattered afternoon
showers. Further helping shower development will be the arrival
of another shortwave rotating through the broader cyclonic flow
overhead. A few thunderstorms are possible on Wednesday, but
severe weather is not anticipated. Highs will be in the mid 70s
to low 80s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
As of 402 AM EDT Tuesday...Parent upper trough then approaches the
region Wednesday night/Thursday with variable cloud cover and
at least a lower end chance for scattered showers. Best timing
of showers should occur Thursday afternoon with peak heating and
some nominal instability - most focused across the eastern half
of the forecast area where better moisture profiles exist. A
few rumbles of non-severe thunder may also be possible in these
area. Temperatures to trend slightly cooler than on Wednesday,
but within normal seasonal variation for mid-July (70s to around
80).

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 402 AM EDT Tuesday...Generally quiet weather is then expected
for most of the remainder of the forecast. Overall trends
support surface high pressure bridged aloft by a departing upper
trough through Friday, then a relatively weak, non-descript
upper pattern thereafter as heights slowly build into early next
week. Lower to mid tropospheric moisture progs remain on the
drier side during this period supporting minimal PoPs and a
return to seasonally warm temperatures. I did opt to keep
national blended guidance's idea of an outside shot of a few
widely scattered showers/storms by early next week as evidence
does support modest moisture influx on deeper southerly flow.
However, with the lack of an apparent larger-scale forcing
mechanism I capped PoPs generally AOB 30% and admittedly, even
these values may be generous. Daily highs should generally range
from 82-87 degrees from Saturday onward, though dewpoints
should remain within reasonable levels (55-65 deg.) keeping the
overall feel of the air tolerable - fairly common mid-summer
type stuff.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Scattered showers and thunderstorms are
developing in the Champlain Valley down into the Hudson Valley,
as well as in the St. Lawrence Valley. Outside of any storms,
mainly VFR conditions with breezy south to southwest winds at 12
to 16 knots with gusts of 22 to 27 knots at KBTV and KMSS, while
the rest remain about 7 to 12 knots with a few gusts up to 18
knots. Any storms that impact terminals could drop visibilities
to 2 to 4 SM and produce gusty winds up to or in excess of 35
knots, and think KRUT will be the most likely to see gusty winds
out of any storms between about 19Z and 20Z. First round of
showers and storms will move east after 21Z, and then another
round, focused along KMSS, KPBG, KEFK, and KBTV and then shift
southeast between about 23Z and 03Z before dissipating. With
the front will be a shift to west to west-southwest winds and
decreasing to 5 to 8 knots, and then briefly variable overnight.
Clouds around 1500-2500 ft agl are expected behind the front at
KSLK and KEFK between about 05Z and 12Z. Then all sites VFR
after 12Z with west to northwest winds around 5 knots.

Outlook...

Wednesday Night: VFR. Slight chance SHRA.
Thursday: VFR. Chance SHRA, Slight chance TSRA.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Slight chance SHRA, Slight chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Duell
NEAR TERM...Duell/Haynes
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Haynes
Hazardous weather outlook, Jul 12, 11:50 AM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
1250 PM EDT Tue Jul 12 2022

NYZ026-029-087-131700-
Northern St. Lawrence-Southeastern St. Lawrence-
Southwestern St. Lawrence-
1250 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected to develop this
afternoon. A few of these storms may be capable of strong to
damaging winds, locally heavy rain, and frequent lightning. This
activity will shift east of Vermont by this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ027-028-030-031-034-035-VTZ001>011-016>021-131700-
Northern Franklin-Eastern Clinton-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Grand Isle-Western Franklin-Orleans-
Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
1250 PM EDT Tue Jul 12 2022

...SEVERE THUNDERSTORM WATCH 460 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 12:55 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Burlington VT
155 PM EDT Tue Jul 12 2022

NYZ034-035-VTZ009-011-121830-
Western Essex NY-Eastern Essex NY-Western Rutland VT-
Western Addison VT-
155 PM EDT Tue Jul 12 2022

...Strong thunderstorms will impact portions of southeastern Essex,
southwestern Addison and northwestern Rutland Counties through 230
PM EDT...

At 151 PM EDT, Doppler radar was tracking a strong thunderstorm near
Schroon Lake, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Middlebury, Crown Point, Cornwall, Schroon Lake, Orwell, Shoreham,
Crown Point Center, Bridport, Whiting, Weybridge, Benson, Addison,
North Hudson, Benson Bay, Black Point, Plumies Point, Gilligans Bay,
Giards Bay, Hollands Pasture Island and Fivemile Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern New York...and central and southern Vermont.

&&

LAT...LON 4377 7335 4381 7338 4377 7377 4398 7382
      4405 7312 4376 7326 4375 7337
TIME...MOT...LOC 1751Z 258DEG 27KT 4381 7366

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Kutikoff
Special weather statement, Jul 12, 1:20 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Burlington VT
220 PM EDT Tue Jul 12 2022

VTZ009-011-018>020-121900-
Eastern Rutland VT-Western Rutland VT-Western Windsor VT-
Western Addison VT-Eastern Addison VT-
220 PM EDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southwestern
Addison, northern Rutland and northwestern Windsor Counties through
300 PM EDT...

At 219 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hague, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rutland, Castleton, West Castleton, Sudbury, Hubbardton, Killington,
Rutland City, Orwell, Proctor, Benson, Brandon, Chittenden, Mendon,
Pittsfield, Fair Haven, West Rutland, Pittsford, West Haven,
Rochester and Goshen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and southern Vermont.

&&

LAT...LON 4359 7343 4362 7342 4364 7343 4377 7335
      4379 7336 4381 7338 4386 7279 4360 7278
      4357 7327 4358 7330 4360 7329 4362 7330
      4363 7332 4362 7337 4358 7338 4357 7340
TIME...MOT...LOC 1819Z 267DEG 42KT 4370 7342

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kutikoff

The radar

The Burlington radar (KCXX), 89 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutland

When
July 12, 1:35 PM EST
Where
Rutland County, Benson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
43.720, -73.320

Trees down along utility lines.

Thunderstorm Wind, Rutland

When
July 12, 1:47 PM EST
Where
Rutland County, Hubbardton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
43.720, -73.180

Trees down along utility lines.

Thunderstorm Wind, Rutland

When
July 12, 1:58 PM EST
Where
Rutland County, 2 mi N of Rutland
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.649, -72.980

Several trees down on Pittsford road in Rutland.

Thunderstorm Wind, Rutland

When
July 12, 2:01 PM EST
Where
Rutland County, Mendon
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
43.650, -72.930

Several trees down across utility lines in Mendon.

Thunderstorm Wind, Rutland

When
July 12, 2:05 PM EST
Where
Rutland County, Danby
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.350, -73.000

Numerous trees and utility lines down across Danby.

Thunderstorm Wind, Rutland

When
July 12, 2:08 PM EST
Where
Rutland County, 2 mi S of Rutland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.591, -72.980

Several trees downed by thunderstorm winds in southern Rutland.

Thunderstorm Wind, Rutland

When
July 12, 2:15 PM EST
Where
Rutland County, Killington
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.670, -72.770

Several trees downed by thunderstorm winds and knocked down lines and utility poles in Killington.

Thunderstorm Wind, Windsor

When
July 12, 2:32 PM EST
Where
Windsor County, 0.95 mi WNW of North Pomfret
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.724, -72.498

Several reports of large trees down in /around Pomfret including Howe Hill road.

Thunderstorm Wind, Windsor

When
July 12, 2:36 PM EST to 2:40 PM EST
Where
Windsor County, Woodstock
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.630, -72.520

Numerous trees and utility lines down across Woodstock and north toward Hartford. At least 10 different reports of tree damage.

Thunderstorm Wind, Windsor

When
July 12, 2:40 PM EST to 2:42 PM EST
Where
Windsor County, 0.33 mi SSW of Chester
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.266, -72.603

Several reports of numerous trees downed, snapped or uprooted, including utility poles across Chester, including Lovers Lane, Blue Hill road and School road. Some damage to structures due to fallen trees.

Thunderstorm Wind, Windsor

When
July 12, 2:44 PM EST to 2:47 PM EST
Where
Windsor County, White River Jct
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
43.650, -72.320

Several reports of numerous trees downed, snapped or uprooted, including utility poles and some siding removed from a structure.

Thunderstorm Wind, Windsor

When
July 12, 2:50 PM EST
Where
Windsor County, Springfield
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
43.300, -72.480

Numerous trees and powerlines downed throughout Springfield.

Thunderstorm Wind, Grand Isle

When
July 12, 3:30 PM EST to 3:33 PM EST
Where
Grand Isle County, Alburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.970, -73.300

A few reports of trees and wires down in Alburgh and lesser extent in North Hero.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027281, 1027283, 1027284, 1027288, 1027290, 1027291, 1027295, 1027300, 1027301, 1027306, 1027303, 1027308, 1027312.